Nebraska, 2024

Damaging Wind in Nebraska, September 17, 2024

September 17, 2024 · NWS CYS · 1 event in 1 county or zone

On September 17th, a potent shortwave disturbance and associated cold front quickly pushed across southeast Wyoming and western Nebraska. Although most of the thunderstorms were sub-severe, these thunderstorms developed across Carbon and Albany counties in the morning and early afternoon hours, before pushing northeast into western Nebraska in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

On September 17th, a potent shortwave disturbance and associated cold front quickly pushed across southeast Wyoming and western Nebraska. Although most of the thunderstorms were sub-severe, these thunderstorms developed across Carbon and Albany counties in the morning and early afternoon hours, before pushing northeast into western Nebraska in the evening. Isolated severe weather was reported with non-thunderstorm related strong wind gusts reported behind the main line of thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 17, 4:29 PM MST, 1 hour 3 minutes earlier. Its key messages:

  • A powerful storm system will move through the area today, bringing widespread showers and thunderstorms with the potential for strong and damaging winds.
  • Strong winds may continue in the wind prone areas through Wednesday morning. A High Wind Watch is in effect.
Area forecast discussion, Sep 17, 4:29 PM MST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
529 PM MDT Tue Sep 17 2024

.KEY MESSAGES...

- A powerful storm system will move through the area today,
  bringing widespread showers and thunderstorms with the
  potential for strong and damaging winds.

- Strong winds may continue in the wind prone areas through
  Wednesday morning. A High Wind Watch is in effect.

&&

.MESOSCALE...
Issued at 121 PM MDT Tue Sep 17 2024

Latest GOES imagery shows storms developing across western WY/CO
associated with the large scale upper level low centered along the
UT/ID border. As this system continues to take on a negative tilt,
strong mid/upper level flow continues to round the base of the
trough with support for large scale forcing extending into our area.
Instability is rather limited west of the Laramie Range with more
gradual vertical development, however deep unidirectional flow has
led to showers/tstorms with a few wind gust over 50 mph being
reported. Early morning storms across Sweetwater Co have appeared to
be undercut and become outflow dominant as it propagates eastward
with a northerly storm track. Looking farther south, two areas of
convection exist in western CO including 1) scattered showers and
storms aided by diurnal heating over the higher terrain of the
Mt Zirkel Wilderness moving north/northeast, and 2) another line
recently developing closer to the analyzed surface cold front
that will continue to move east/northeast into southwest Carbon
Co over the next hour.

Overall, still looks like storms will continue to develop early this
afternoon with cold pool organization aided by the cold frontal
passage. Storms will look to intensify rapidly from a potentially
broken line of storms crossing the Laramie Range to a possible MCS
by the time precipitation reaches the NE panhandle early this
evening. Strong winds (70+ mph) remain to be the main hazard today
with these storms, especially in western NE where the HREF
probabilities of wind gusts over 55 mph are greatest.

One feature that will continue to be an evolving situation
as storms develop and cold pool organization commences is the
location of the strongest wind with this complex. So far, the slower
eastward progression of the upper level low has led to a slightly
more broad lee trough than previously forecast. This has limited
southerly moisture advection into the NE panhandle into late this
afternoon where surface dew points remain in the mid-40s while
northeast CO sites are reporting pockets of 50+ degree dew points.
If this persists into later this afternoon, instability may be more
limited across the NE panhandle keeping the focus for stronger
storms, cold pool, and associated wind gusts along and south of the
I-80 corridor. Will continue to monitor future observational trends
into this afternoon.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 335 AM MDT Tue Sep 17 2024

Active weather expected over the next 24 to 30 hours with
multiple impacts and concerns. Current IR Satellite loop shows
the potent Pacific storm system lifting northeast across the
Great Basin region and into Idaho early this morning. This storm
system, and the potent midlevel shortwave extending southward
into four corners region, are expected to continue moving east
across Wyoming and Colorado today, and eventually eject east
into the Great Plains tonight. All models show a sharp
negatively tilted mid to upper level trough lifting northeast
across southeast Wyoming and western Nebraska this afternoon.
Synoptic models show strong forcing across the area today with
intense low level frontogenesis and upper level level diffluence
associated with the jet stream over a large area (along and
east of the Laramie Range, including western Nebraska). Not only
is this storm dynamic, but we're still dealing with favorable
thermodynamic parameters for a substantial convective threat for
mid-late September. Followed the NAM and the HRRR for
convection potential today since boundary layer parameters are
initializing much better compared to the GFS, especially surface
moisture and MLCAPE. Expect thunderstorms to begin developing
across Carbon county over the next few hours as the area of
strong upper level diffluence begins to move into the forecast
area. This cluster of thunderstorms is forecast to eventually
form a squall line as the Pacific storm and associated
negatively tilted short wave trough axis rapidly moves northeast
into the Front Range. This set up is reminiscent of the June
6th 2020 Derecho event where much of the area received wind
gusts between 60 to 80 MPH across southeast Wyoming and western
Nebraska. SPC added far eastern Wyoming and most of the western
Nebraska panhandle in an Enhanced Risk for severe thunderstorms
and highlighted wind gusts in access of 70+ MPH for the region.
All CAMS and high resolution guidance show a solid line of
severe thunderstorms, with additional bowing segments,
developing across Albany county with rapid eastward propagation
into western Nebraska through the afternoon. Brief very heavy
rainfall, hail, frequent lightning, and damaging winds over 70
MPH are possible with this line between noon and 800 PM this
evening. This line should impact the I-25 corridor between the
hours of 300 to 500 PM, and into western Nebraska between 500 PM
and 700 PM. Once the front moves across the area, temperatures
will quickly drop into the 50s and 60s during the afternoon and
early evening hours.

Otherwise, tricky wind forecast (specifically: non-convective
winds) for today with some models showing a lack of a surface
pressure gradient, while others show a strong west to east
surface pressure gradient that persists a few hours even behind
the main line of thunderstorms. This gradient does relax
tonight, but then strengthens again behind the storm system with
cold air advection near the surface through early Wednesday
morning. Kept the High Wind Watch going for the secondary wind
prone areas of southeast Wyoming since we still have at least 24
to 30 hours of lead time for these zones. Upgraded the Watch to
a High Wind Warning for the Arlington and Elk Mountain zone for
several favorable scenarios for strong gusty winds: (1) Late
morning/early afternoon as the line of strong thunderstorms
starts to organize over the area (2) convective showers
lingering behind the main line of thunderstorms late in the
afternoon through the late evening hours. This set up has a
history of producing brief gusts as high as 70 MPH in this area
over the last several months (3) increasing low level pressure
gradients and low-midlevel subsidence late tonight through
Wednesday morning. There is also a good chance for portions of
I-25 from Casper to Bordeaux/Wheatland to see strong wind gusts
as well with some indication of a mountain wave developing on
the lee- side of the Laramie Range late tonight.

Strong winds are expected to gradually weaken by late Wednesday
morning and Wednesday afternoon. It will be cooler on Wednesday
with highs in the 60s to low 70s west of I-25, and in the 70s to
low 80s east of I-25...warmest temperatures will be found in the
lower elevations of western Nebraska.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 230 AM MDT Tue Sep 17 2024

A progressive weather pattern is being advertised for the extended
forecast. Our region will be under the influence of weak upper level
ridging for Thursday and Friday, causing the area to be
approximately 5 degrees above average for the daytime high, but that
will change by this weekend as temperatures transition to
potentially cooler than 10 degrees below normal for the week of the
autumnal equinox. We will have multiple shortwave disturbances
propagating into our region, bringing a much cooler weather regime
to the area. Areas in the high plains, especially the mountain
zones, will see well below normal temperatures making it feel like
fall outdoors. Towards the beginning of next week, we will continue
to see additional opportunities for precipitation and another
potential round of cooler temperatures. Overall, expect a below
average temperature pattern and higher chances for much needed
precipitation. Daytime highs in the higher terrain portions of the
mountain zones from this weekend into early next week will struggle
to reach the 40s, with lower elevations seeing the upper 50s to low
70s. Keep the umbrella handy due to higher chances of rain
showers/thunderstorms, and an extra layer for the cooler
temperatures that are favored in the extended forecast.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 521 PM MDT Tue Sep 17 2024

A cold front will sweep west to east across the terminals
tonight, with scattered showers and thunderstorms ending from
west to east this evening.

Wyoming TAFS...Scattered to broken clouds from 5000 to
10000 feet will prevail through this evening, then skies will
become clear. Occasional thunderstorms will occur at Rawlins and
Laramie until 01Z, and at Cheyenne until 02Z, with wind gusts
up to 50 knots and visibilities as low as 4 miles. Outside of
thunderstorms, winds will gust to 45 knots.

Nebraska TAFS...Scattered to broken clouds from 4000 to
10000 feet will prevail through this evening, then skies will
become mostly clear. Occasional thunderstorms will occur until
04Z, producing wind gusts to 50 knots and visibilities to
3 miles. Outside of thunderstorms, winds will gust to 40 knots.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from midnight tonight to 3 PM MDT Wednesday
     for WYZ101-103>105.
     High Wind Watch from midnight MDT tonight through Wednesday
     morning for WYZ107.
     High Wind Warning until noon MDT Wednesday for WYZ110.
NE...None.

&&

MESOSCALE...MB
SHORT TERM...TJT
LONG TERM...BW
AVIATION...RUBIN
Hazardous weather outlook, Sep 17, 3:08 AM MST, 14 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
408 AM MDT Tue Sep 17 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-110-113>119-
181015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
408 AM MDT Tue Sep 17 2024

This hazardous weather outlook is for portions of the western
Nebraska panhandle and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A powerful storm system will move through the area today,
bringing widespread showers and numerous thunderstorms with the
potential for strong and damaging winds over 70 mph, small hail,
and frequent lightning.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Strong gusty winds may continue for the wind prone areas of
southeast Wyoming through Wednesday morning. A High Wind Watch
remains in effect.

.Spotter information statement...

Spotters are urged to report strong wind gusts or wind damage to
the National Weather Service.

WYZ104-109-111-112-181015-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
408 AM MDT Tue Sep 17 2024

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms will develop early this morning as a strong storm
system and cold front move eastward across the region. Some of
these thunderstorms may become strong and contain strong gusty
winds up to 60 mph.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability of widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Sep 17, 2:10 PM MST, 3 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
310 PM MDT Tue Sep 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     Non-Tstm Wnd Gst 7 NW Elk Mountain       41.75N 106.51W
09/17/2024  M88 MPH          Carbon             WY   Mesonet

            Mesonet station WY18 Halleck Ridge (WYDOT).

&&
Local storm report, Sep 17, 3:28 PM MST, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
428 PM MDT Tue Sep 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     Non-Tstm Wnd Gst 3 NW Arlington          41.62N 106.24W
09/17/2024  M65 MPH          Carbon             WY   Mesonet

            Mesonet station WY22 2.7 NW Arlington
            (WYDOT).

0346 PM     Non-Tstm Wnd Gst 7 ESE Arlington         41.55N 106.09W
09/17/2024  M58 MPH          Carbon             WY   Mesonet

            Mesonet station WY24 6.9 E Arlington
            (WYDOT).

0346 PM     Non-Tstm Wnd Gst 2 E Arlington           41.59N 106.18W
09/17/2024  M58 MPH          Carbon             WY   Mesonet

            Mesonet station WY23 1.6 E Arlington
            (WYDOT).

&&
Local storm report, Sep 17, 4:07 PM MST, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
507 PM MDT Tue Sep 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     Non-Tstm Wnd Gst 3 ESE Elk Mountain      41.67N 106.37W
09/17/2024  M58 MPH          Carbon             WY   Mesonet

            Mesonet station WY20 2.5 SE Elk Mountain
            (WYDOT).

&&
Special weather statement, Sep 17, 4:39 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
539 PM MDT Tue Sep 17 2024

NEZ002-095-096-180015-
Dawes NE-North Sioux NE-South Sioux NE-
539 PM MDT Tue Sep 17 2024

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL DAWES AND CENTRAL
SIOUX COUNTIES THROUGH 615 PM MDT...

At 538 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles northeast of Agate Fossil Beds National
Monument, or 39 miles northeast of Torrington, moving north at 50
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Crawford, Soldier Creek Campground, Agate Fossil Beds National
Monument, Fort Robinson State Park, and Whitney Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4239 10352 4241 10382 4283 10385 4278 10331
TIME...MOT...LOC 2338Z 187DEG 43KT 4249 10365

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Fuller
Special weather statement, Sep 17, 4:59 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
559 PM MDT Tue Sep 17 2024

NEZ054-055-180030-
Kimball NE-Cheyenne NE-
559 PM MDT Tue Sep 17 2024

...THUNDERSTORMS WILL IMPACT CHEYENNE AND KIMBALL COUNTIES THROUGH
630 PM MDT...

At 558 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Panorama Point to 8
miles south of Colton. Movement was north at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sidney, Kimball, Potter, Lodgepole, Dix, Gurley, Bushnell, Sunol,
Brownson, Sidney Municipal Airport, Kimball Municipal Airport,
Panorama Point, Colton, Lorenzo, Oliver Reservoir, Oliver Reservoir
Campground, Kimball County Fairgrounds, and Cheyenne County
Fairgrounds.

This includes Interstate 80 in Nebraska between mile markers 3 and
74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4138 10399 4137 10261 4119 10261 4100 10274
      4101 10403
TIME...MOT...LOC 2358Z 197DEG 29KT 4104 10395 4104 10284

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Fuller
Special weather statement, Sep 17, 5:19 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
619 PM MDT Tue Sep 17 2024

NEZ002-180045-
Dawes NE-
619 PM MDT Tue Sep 17 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN DAWES COUNTY THROUGH 645
PM MDT...

At 619 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles southeast of Crawford, or 23 miles southwest of
Chadron, moving north at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chadron, Crawford, Whitney, Chadron Municipal Airport, Roberts
Trailhead Campground, Whitney Lake, Chadron State Park, Fort Robinson
State Park, and Belmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4246 10324 4252 10347 4294 10340 4282 10294
TIME...MOT...LOC 0019Z 197DEG 29KT 4258 10332

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Fuller

The radar

The Rapid City radar (KUDX), 143 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dawes

When
September 17, 5:32 PM MST
Where
Dawes County, 1.67 mi ENE of (Cdr)chadron Airport
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.850, -103.070

Wind gust of 59 MPH reported at Chadron ASOS, 4 miles west of Chadron Nebraska.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204778.